Hail, Scotts Bluff
- When
- July 8, 12:06 PM MST
- Where
- Scotts Bluff County, 7 mi ENE of Mitchell
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.979, -103.684
Report via Twitter of quarter sized hail.
Severe storms producing large hail and flash flooding occurred in the Nebraska Panhandle on 8 July 2023.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Severe storms producing large hail and flash flooding occurred in the Nebraska Panhandle on 8 July 2023.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 8, 10:39 AM MST, 1 hour 27 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 1139 AM MDT Sat Jul 8 2023 .SHORT TERM...(Today and tomorrow) Issued at 403 AM MDT Sat Jul 8 2023 Key Impact Messages: 1) Strong to severe thunderstorms wil be possible for areas east of the Laramie Range and portions to the Nebraska Panhandle. Large hail and damaging winds will be the primary concerns, although a tornado can NOT be ruled out. 2) The overall pattern begins to shift toward a warmer and drier pattern by Sunday. Weather Details: Main forecast concerns today will be the threat for severe weather and heavy rainfall within thunderstorms cores this afternoon through the evening. SPC has downgraded the area to a Marginal Risk but HI-RES and CAM models continue to show rounds of scattered, discrete storms impacting eastern Wyoming and the Nebraska Panhandle. Typically in a northwest flow type regime, the area often seems some of the stronger severe weather events in terms of severity and areas impacted. What is concerning, is that HI-RES models continue to show numerous UH tracks all across SE Wyoming and into southern Nebraska Panhandle. Everyone outside should be weather aware this afternoon. Discussion: The forecast challenge will be focused on how unstable the environment can get in this "cooler" NW flow regime. Some patches of morning clouds will also limit heating and further hamper destabilization to occur this afternoon. Regardless of the more significant heating, models are all in agreement of developing a stripe of 1000-1200 J/kg of CAPE across the I-25 corridor prior to convective initiation. This coupled with a moist low level with dewpoints in the mid to upper 50s and ample shear should be more than enough to develop some storms that should take on supercellular characteristics, with the threat of large hail and tornadoes. This activity will come in a few waves which could shift the threat into the overnight hours. At long last, the unsettled pattern looks to come to and beginning on Sunday where a strong ridge begins to move into the region bringing warmer temperatures and drier weather to the region. .LONG TERM...(Monday through next Saturday) Issued at 403 AM MDT Sat Jul 8 2023 Heading into the work week conditions will largely dry out and heat up as the overall synoptic pattern changes. An upper-level ridge sitting over the Rockies on Monday will usher in drier air from the west as well as warmer 700 mb temperatures. This ridge stays in place for most of the week, however, it will start to flatten out and turn into more zonal flow midweek, leading to breezy conditions across much of the CWA. During this time, temperatures will be on the warm side with highs in the 80s and 90s. Tuesday will likely be the warmest day of the week with temperatures in the upper 80s to mid 90s, which is about 5 degrees above average. Precipitation chances Monday through Wednesday look minimal, however, an isolated thunderstorm or two during the afternoon hours cannot be ruled out as disturbances move through the flow aloft. The forecast becomes trickier towards the end of the week as both the GFS and ECMWF suggest a cold front dropping down from the north Thursday afternoon. High temperatures on Thursday will likely be cooler than the first half of the week, however, temperatures will depend on timing and strength of the front; details which are still uncertain at this time. Storms will be possible with this front since lift and jet energy will be present, but the better moisture looks to remain north of the CWA. Friday will see the return of cooler temperatures behind the front. Temperatures will likely be below average with high in the 70s to low 80s. Flow aloft also makes the shift back to northwesterlies, leading to more favorable conditions for storms. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1130 AM MDT Sat Jul 8 2023 Mainly VFR to MVFR conditions across southeast Wyoming and the Nebraska panhandle with showers and thunderstorms being the primary concern. Timing has been tricky to nail down with these showers and thunderstorms, but the best timing for thunderstorms looks to be 18Z and 00Z. Additional chances for MVFR to IFR CIGS tomorrow morning mainly at KBFF, KCYS, and KSNY between 10Z and 15Z. && .FIRE WEATHER... Issued at 207 AM MDT Sat Jul 8 2023 Chance for scattered showers and thunderstorms for most areas east of the Laramie Range by this afternoon. These storms could bring brief periods of heavy rainfall. The overall weather pattern begins to shift toward a much warmer and drier pattern on Sunday and should hold into next week. With this much drier and warmer pattern daily minimum RH values should drop below 20% and create instances of elevated fire weather conditions. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...AW LONG TERM...SF AVIATION...LK FIRE WEATHER...AW
Hazardous Weather Outlook National Weather Service Cheyenne WY 300 PM MDT Fri Jul 7 2023 WYZ101>119-082100- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 300 PM MDT Fri Jul 7 2023 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT A weak upper level disturbance will bring another round of showers and thunderstorms to parts of the forecast area today. Isolated strong to even a severe thunderstorm is possible late this afternoon and evening. The primary hazards will be gusty winds, and large hail across southern Albany and most of Laramie Counties. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Strong to severe thunderstorms are possible on Saturday afternoon and evening. The primary hazards will be gusty winds, large hail, heavy rainfall, and the potential for an isolated tornado. Above average temperatures are expected to occur next week, with several areas seeing daytime highs near or above 90 degrees. Have a plan where you stay hydrated, and take frequent breaks if planning to be outdoors for prolonged periods of time. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-082100- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- 300 PM MDT Fri Jul 7 2023 This hazardous weather outlook is for portions of panhandle Nebraska. .DAY ONE...THIS AFTERNOON AND TONIGHT Storms are expected to move into the Nebraska Panhandle after midnight tonight. One or two severe storms are possible with large hail and damaging downburst winds through early Saturday morning. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Strong to severe thunderstorms are possible on Saturday afternoon and evening. The primary hazards will be gusty winds, large hail, heavy rainfall, and the potential for an isolated tornado. Above average temperatures are expected to occur next week, with several areas seeing daytime highs near or above 90 degrees. Have a plan where you stay hydrated, and take frequent breaks if planning to be outdoors for prolonged periods of time. .Spotter information statement... Spotter activation will not be needed.
Special Weather Statement
National Weather Service Cheyenne WY
1147 AM MDT Sat Jul 8 2023
NEZ096-081830-
South Sioux NE-
1147 AM MDT Sat Jul 8 2023
...A strong thunderstorm will impact portions of southwestern Sioux
County through 1230 PM MDT...
At 1146 AM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Morrill, or 16 miles east of Torrington, moving east
at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern Sioux
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4203 10393 4220 10399 4237 10369 4203 10354
TIME...MOT...LOC 1746Z 254DEG 13KT 4214 10386
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DeweySpecial Weather Statement
National Weather Service Cheyenne WY
1224 PM MDT Sat Jul 8 2023
NEZ095-WYZ102-081900-
North Sioux NE-Niobrara County WY-
1224 PM MDT Sat Jul 8 2023
...A strong thunderstorm will impact portions of northwestern Sioux
and southeastern Niobrara Counties through 100 PM MDT...
At 1223 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles southwest of Provo, or 24 miles southwest of Edgemont, moving
east at 10 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern Sioux
and southeastern Niobrara Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4300 10405 4300 10390 4282 10399 4296 10419
4306 10413 4307 10406
TIME...MOT...LOC 1823Z 287DEG 9KT 4300 10409
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
DeweySpecial Weather Statement
National Weather Service Cheyenne WY
1229 PM MDT Sat Jul 8 2023
NEZ003-019-021-096-081915-
Scotts Bluff NE-Box Butte NE-Morrill NE-South Sioux NE-
1229 PM MDT Sat Jul 8 2023
...A strong thunderstorm will impact portions of southwestern Box
Butte, northeastern Scotts Bluff, northwestern Morrill and
southeastern Sioux Counties through 115 PM MDT...
At 1229 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lake Alice, or 14 miles north of Scottsbluff, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lake Minatare, Lake Minatare Campground and Lake Alice.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4199 10378 4217 10373 4218 10327 4182 10339
TIME...MOT...LOC 1829Z 281DEG 23KT 4207 10366
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DeweyThe Cheyenne radar (KCYS), 131 km away, was scanning. The volume nearest the first event began at 19:04 UTC.
9 hail, 4 flash flood, 3 thunderstorm wind. Local standard time, as filed.
Report via Twitter of quarter sized hail.
Received phone call for pea sized hail, 1 inch of rain and tree branches down.
Twitter post for quarter size hail 3E Minatare.
Report of quarter size hail 7NE Minatare.
Report from 4E Minatare of golf ball sized hail. Extensive crop damage reported between and north of Minatare and Bayard.
Report for 3SSE Bayard that lasted 3 minutes.
Report received from Facebook of 2 inch hail and cracked car wind shield.
Station manager at KNEB reported flooding in and around Bayard.
Social media video of dime to quarter sized hail east of Gurley.
Report from social media of quarter sized hail south of Harrisburg.
Emergency manager reported streets flooded in and around Dalton.
UPR site SUNOL1 reported this peak wind gust.
Emergency manager reported flipped pivot east northeast of Sidney as well.
Emergency manager reported flash flooding in Lodgepole. Second report from spotter in Sunol of flash flooding as well.
Received via Facebook of county roads flooded in and around Redington.
Public report of 1 inch hail north of Kimball.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099254, 1103511, 1099255, 1103554, 1103555, 1099256, 1099258, 1099260, 1099262, 1099266, 1099263, 1099268, 1103556, 1099267, 1099264, 1099269.